Alert archive / Illinois / River Flood Warnings in 2019

River Flood Warning 2, NWS Quad Cities, IA

January 27, 2019Henry County, Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this river flood warning at Jan 27, 2019, 8:16 PM CST for Henry County, Rock Island County, Whiteside County, Illinois. It took effect at Jan 27, 2019, 9:45 PM CST. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Jan 27, 2019, 8:16 PM CST (02:16 UTC)
In effect from
Jan 27, 2019, 9:45 PM CST
Expired
Jan 28, 2019, 10:25 AM CST
In force
13 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Henry County, IL, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River near Joslin (JOSI2).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05446500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

366 
WGUS43 KDVN 280216
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
816 PM CST Sun Jan 27 2019

...The National Weather Service in Quad Cities has issued a Flood 
Warning for the following rivers in Illinois...

  Rock River near Joslin affecting Henry...Rock Island and Whiteside 
  Counties

.An ice jam on the Rock River near Joslin is causing rising waters on
the Rock River. The river is rising quickly and is epxected to rise
above the 12 foot flood stage this evening at Joslin. Stages could fluctuate
rapidly or remain elevated due to the prolonged cold temperatures expected
this week. Please continue to monitor the forecast for the Rock River near
Joslin as quick changes in the river levels are possible due to this ice
jam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC073-161-195-281415-
/O.NEW.KDVN.FL.W.0002.190128T0345Z-000000T0000Z/
/JOSI2.1.ER.190128T0345Z.190128T1200Z.000000T0000Z.NO/
816 PM CST Sun Jan 27 2019

...Flood Warning in effect until further notice...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Rock River near Joslin.
* Until further notice.
* At  7:45 PM Sunday the stage was 11.7 feet and rising.
* Flood stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast, Rise above flood stage this evening and continue rising 
  to 12.5 feet Monday morning.
* Impact, At  12.5 feet, Water affects some summer cottages along the
  river.

&&

LAT...LON 4152 9032 4169 9002 4163 8999 4148 9027


$$

DC
1 follow-up statement
870 
WGUS83 KDVN 281625
FLSDVN

Flood Statement
National Weather Service Quad Cities IA/IL
1025 AM CST Mon Jan 28 2019

.Although elevated river levels continue near Joslin from an
expected freeze up ice jam, water levels have stabilized under
the flood stage and thus the river flood warning has been cancelled.
But as long as there is still open water on the river and it is not
completely iced over, there will remain the potential for additional
ice jams in the coming days. Those with interests along the river 
should be prepared for quick changes in river conditions.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC073-161-195-281655-
/O.CAN.KDVN.FL.W.0002.000000T0000Z-190128T1625Z/
/JOSI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1025 AM CST Mon Jan 28 2019

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Rock River near Joslin.
* At  8:45 AM Monday the stage was 11.7 feet and slowly falling.
* Flood stage is 12.0 feet.
* No flooding is occurring, and no flooding is forecast.
* Recent activity, the river had a sharp rise Sunday due to
  an ice jam. But river levels have stabilized under the flood stage
  and have recently shown steady to slow fall trends.
* Forecast, Crested last night below flood stage at 11.8 feet. The river 
  is forecast to slowly drop or stay steady at elevated levels through 
  early next week. With ice action ongoing on the river, there is the
  potential for additional fluctuations in the river level in the 
  coming days.

&&

LAT...LON 4152 9032 4169 9002 4163 8999 4148 9027


$$

12

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jan 27, 5:35 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 27, 5:35 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
535 PM CST Sun Jan 27 2019

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 257 PM CST Sun Jan 27 2019

Scattered light snow showers associated with initial warm air
advection spread into parts of eastern Iowa during the early
afternoon hours. A southeast breeze helped temperatures rebound
through early afternoon, but conditions remained very cold. 2 pm
temps ranged from 1 above at Freeport to 15 degrees at Macomb.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 257 PM CST Sun Jan 27 2019

Headlines: Upgraded 5 more counties from advisory to Winter Storm
Warning, and left the remaining advisory counties to the south alone.
Cannot rule out additional adjustments this evening and overnight.

The main focus of the short term period is the winter storm tonight
into Monday.

Model trends: A general slight southward trend in the higher
snowfall amounts with most models, both synoptic and high
resolution. The GFS is farther south with the low track and has much
higher snowfall amounts north. The forecast does NOT follow this
more extreme solution.

Forecast details/analysis: An area of moderate to heavy snow will
impact areas along and north of Interstate 80 tonight. The highest
amounts of 4-8 inches are located north of Highway 30. The latest
forecast has snowfall amounts about 1 inch higher than the previous
forecast. Bufkit soundings indicate a loss of saturation aloft as
the precipitation diminishes in intensity after midnight. A period
of light freezing rain/drizzle and sleet is expected after midnight,
with a lesser probability in the far north and far southern
counties. A strong southerly wind will also create blowing and
drifting snow overnight, especially impacting rural areas.

The morning commute will be a slick one, with drifted snow and
possibly a light glaze of ice to deal with. Later Monday morning and
afternoon, scattered snow showers will continue before diminishing
from west to east. An even stronger northwest wind will gust over 30
mph from late morning through the afternoon, causing more blowing
and drifting snow as well as very cold wind chill values.
Temperatures are expected to plunge into the single digits to low
teens by early evening.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 257 PM CST Sun Jan 27 2019

Headline changes...

Have issued a wind chill watch from 3 PM Tuesday until 12 PM
Thursday. Probability is high that this watch will be upgraded to a
warning in 36 to 48 hours.

Large scale view...

A very active weather pattern will continue for the foreseeable
future. A global mosaic of satellite data shows storms lined up all
the way back into central Asia. These are the systems easily
identifiable and do not account for the very subtle features that
may develop on relatively short notice.

A prolonged period of well below normal temperatures will be seen
with this arctic outbreak. Refer to the climate section for records
for selected climate sites.

Monday night and Tuesday
Assessment...medium confidence on snow Monday night. High confidence
on bitter cold wind chills.

Lingering flurries and potentially very light snow will be seen
Monday evening for areas along/east of the Mississippi due to the
cold air helping to wring out what moisture is available. There is a
low risk of flurries continuing past midnight.

Based on projected temperatures and winds, a wind chill advisory
will likely be needed for roughly the north half of the area late
Monday night into Tuesday.

On Tuesday a weak upper level disturbance will clip the far southern
parts of the area. Given the cold air in place, flurries or even
some very light snow is likely generally south of an Ottumwa, IA to
Galesburg, IL line.

Tuesday night and Wednesday
Assessment...high confidence on extreme cold

Bitterly cold temperatures will be seen Tuesday night and Wednesday
as the arctic high moves slowly east from the Plains. Near record or
record lows will be possible by sunrise Wednesday along with
dangerous to life-threatening wind chills.

Wednesday night on...

Wednesday night
Assessment...high confidence on extreme cold

Bitterly cold temperatures will continue Wednesday night as the
arctic high slowly moves over the area. What wind that is available
will continue to produce dangerous to life-threatening wind chills
across the entire area.

There is a possibility that temperatures will drop Wednesday evening
and then steady out or start a very slow rise toward sunrise
Thursday.

Thursday and Thursday night
Assessment...high confidence on cold. Medium to high confidence on
snow potential.

The dangerous cold will continue Thursday. However, relatively
warmer air getting pulled north by the approaching clipper system
will help to produce snow across the area. With the moisture moving
over arctic air, snow/rain ratios will be extremely high, perhaps 25
or 30 to 1. Thus very little moisture will be needed to produce
accumulating snow.

Right now the model consensus has chance pops for the area. These
pops will likely increase over the next couple of days.

Friday and Friday night
Assessment...high confidence on cold temperatures

Dry but cold conditions will be seen across the area as another high
pressure quickly moves through the area.

Saturday into Sunday
Assessment...medium confidence on a storm. Low confidence on track.

The global models have yet another winter storm affecting the
Midwest. However, there are disagreements in regards to the timing
and track of the storm system.

Right now the model consensus has slight chance to chance pops
Saturday followed by chance pops Saturday night and Sunday.

The track of the storm system will be important in regards to
precipitation type. A more southern track would result in more snow
for the area while a northern track would have snow changing to
rain. The current model consensus is middle of the road with snow
persisting across the far north with snow changing to rain during
the day across the south half.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 535 PM CST Sun Jan 27 2019

Conditions will deteriorate from MVFR to widespread IFR to LIFR
overnight as a winter storm system moves through eastern Iowa and
northern Illinois. Strong winds aloft, around 45 to 50 kts from
the southwest this evening, veering to the west by Monday morning,
will result in low level wind shear conditions, which has been
added to the forecasts. As precipitation moves in this evening,
it is expected to start as snow, but changed to freezing drizzle
or freezing rain is possible at the MLI and BRL terminals as
temperatures rise overnight. This may result in at least a glaze
of ice accumulations on surfaces. Mainly snow is expected at CID
and DBQ, where it may be heavy at times overnight, with several
inches accumulation by morning. Winds will strengthen and become
gusty Monday, causing blowing and drifting snow with possible
minor visibility restrictions. Otherwise, a gradual improvement to
MVFR is expected to take place in the morning.

&&

.HYDROLOGY...
Issued at 1218 PM CST Sun Jan 27 2019

An ice jam has developed near Joslin on the Rock river causing
rises. Based on past freeze-up jams and flows, a best estimate is
for a crest between 11 and 12 feet. However, higher river levels
are possible along with rapid fluctuations in river levels.

The ice jams at Moline on the rock and the Wapsipinicon near
DeWitt have broken but river levels remain elevated.

Continued cold conditions and higher than normal flow will promote
additional ice formation over the coming week, with ice jams
possible on other area rivers.

&&

.CLIMATE...
ISSUED AT 257 PM CST Sun Jan 27 2019

Record lows for January 29th...

Burlington........ -19 in 1966
Cedar Rapids...... -24 in 1966
Dubuque........... -26 in 1951
Moline............ -19 in 1966

Record lows for January 30th...

Burlington........ -20 in 1899
Cedar Rapids...... -22 in 1951
Dubuque........... -25 in 1951
Moline............ -14 in 1966 and previous years

Record cool highs for January 30th...

Dubuque............ -3 in 1996
Moline............. -2 in 1951

Record lows for January 31st...

Burlington........ -20 in 1996
Cedar Rapids...... -21 in 1996 and previous years
Dubuque........... -24 in 1996
Moline............ -21 in 1996

Coldest January low temperatures...

Burlington........ -24 on  1/14/1957
Cedar Rapids...... -29+ on 1/15/2009
Dubuque........... -32 on  1/07/1887
Moline............ -27 on  1/16/2009
                           1/02/1979
                           1/05/1884

+Data for Cedar Rapids is only back to 1893. There is data
suggesting even colder temperatures for Cedar Rapids in the 1880s.

Week 2...February 2nd to February 8th

The arctic cold will moderate after the start of February but the
overall weather pattern is supportive of temperatures well below
normal.

The Climate Prediction Center has placed much of the Midwest under a
slight to moderate risk for much below normal temperatures,
especially low temperatures.

The CFS model has the arctic oscillation trending sharply negative
through February 1st and remains negative through the middle of
February.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 6 PM CST Monday for Buchanan-Clinton-
     Delaware-Dubuque-Jackson-Jones.

     Wind Chill Watch from Tuesday afternoon through Thursday morning
     for Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-
     Dubuque-Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-
     Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-Washington.

     Winter Weather Advisory until 6 PM CST Monday for Benton-Cedar-
     Johnson-Linn-Muscatine-Scott.

IL...Winter Storm Warning until 6 PM CST Monday for Carroll-Jo
     Daviess-Stephenson-Whiteside.

     Wind Chill Watch from Tuesday afternoon through Thursday morning
     for Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
     McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
     Whiteside.

     Winter Weather Advisory until 6 PM CST Monday for Bureau-Henry
     IL-Putnam-Rock Island.

MO...Wind Chill Watch from Tuesday afternoon through Thursday morning
     for Clark-Scotland.

&&

SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...08
AVIATION...Sheets
HYDROLOGY...08
CLIMATE...08
Hazardous weather outlook, Jan 27, 4:37 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
437 PM CST Sun Jan 27 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282245-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
437 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Another round of accumulating snow is expected tonight into Monday
morning. Winter headlines are in effect with Winter Storm Warnings
approximately in the counties along and north of highway 30 and
Winter Weather Advisories down to the counties along Interstate
80.

Forecast snowfall totals range from 4 to 8 inches in the
warning counties with isolated higher amounts possible near the
highway 20 corridor east of Dubuque. For the advisory counties, 2
to 4 inches are possible. There is also potential for a wintry
mix along and south of highway 30, which could result in a light
glazing of ice. Gusty southeast winds tonight will turn to the
northwest on Monday, reaching up to 35 mph and leading to blowing
and drifting of the snow.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Blowing and drifting snow will continue into Monday night as
temperatures fall below zero and wind chills fall to 20 to 25
below.

Life threatening wind chills are expected for much of next week.
A Wind Chill Watch is in effect from Tuesday afternoon through
Thursday morning for the entire outlook area. During this time, wind
chills may reach 35 to 55 below zero.

Favorable conditions exist on many area rivers for rapid development
of ice, which in turn could cause flooding due to ice jams. This
potential will exist through at least next week.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports and any icing from freezing rain or drizzle are
appreciated.

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:01 AM CSTWind Chill AdvisoryDVNBureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more39 hr
Jan 28, 2:19 PM CSTWind Chill WarningDVNBureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more70 hr

Nearby

River Flood Warnings in Illinois, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.